Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Lincoln, IL

February 22, 2023Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 22, 2023, 9:47 AM CST for Moultrie County, Shelby County, Illinois. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2023, 9:47 AM CST (15:47 UTC)
Expired
Feb 22, 2023, 10:04 AM CST
In force
17 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 83 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 653 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
653 m²/s²
0-3 km storm-relative helicity
724 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

725 
WUUS53 KILX 221547
SVRILX
ILC139-173-221630-
/O.NEW.KILX.SV.W.0002.230222T1547Z-230222T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
947 AM CST Wed Feb 22 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Moultrie County in central Illinois...
  Northwestern Shelby County in central Illinois...

* Until 1030 AM CST.

* At 947 AM CST, a severe thunderstorm was located near Assumption,
  or 12 miles northwest of Shelbyville, moving northeast at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Findlay around 1000 AM CST.
  Bethany around 1005 AM CST.

Other locations in the path of this severe thunderstorm include
Sullivan, Lovington, Allenville and Arthur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3958 8848 3944 8902 3957 8902 3979 8847
TIME...MOT...LOC 1547Z 243DEG 46KT 3951 8898 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

25
1 follow-up statement
657 
WWUS53 KILX 221604
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1004 AM CST Wed Feb 22 2023

ILC139-173-221614-
/O.CAN.KILX.SV.W.0002.000000T0000Z-230222T1630Z/
Moultrie-Shelby-
1004 AM CST Wed Feb 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOULTRIE AND
NORTHWESTERN SHELBY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3958 8848 3944 8902 3957 8902 3979 8847
TIME...MOT...LOC 1602Z 243DEG 46KT 3961 8873 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:44 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 22, 9:44 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
944 AM CST Wed Feb 22 2023

.SYNOPSIS...
Issued at 357 AM CST Wed Feb 22 2023

Showers and thunderstorms will be likely across central Illinois
today...with the potential for a few strong to severe storms during
the afternoon. High temperatures will vary greatly...ranging from
the lower 40s far north around Galesburg...to the lower 60s along
the I-72 corridor...to the lower 70s far southeast near Lawrenceville.

&&

.UPDATE...
Issued at 944 AM CST Wed Feb 22 2023

At 9 am a warm front stretched from 993 mb low pressure in
northeast KS, to near the I-70 corridor in southeast IL. North of
the front, steep mid level lapse rates noted on the 12z ILX
sounding will bring an isolated severe hail threat with elevated
cores over the next few hours. A better severe threat will occur
this afternoon over roughly the south half of the CWA where
dewpoints reach unseasonably high levels in the lower 60s. North-
south oriented convective line is forecast to develop along a
pre- frontal trough. The environment ahead of the line will be
characterized by favorable effective bulk shear at 60+ kt. As is
usually the case during cool season events, instability is the
major question mark that will determine the scope of the event.
Most recent CAM runs have shown a bit better instability with
MLCAPEs up to 500-600 J/kg. This should be sufficient to get at
least isolated severe convection going within the line this
afternoon, primarily east of I-55 and south of I-72/Danville, with
1-6 pm the most favored timing. Damaging wind gusts will be the
main threat with hail secondary in the stronger cores. An isolated
QLCS tornado risk will need to be watched as well due to favorable
shear vectors in the 0-3km layer. Flash flooding will also be a
concern. 0.50-0.75" rain has already fallen over parts of the CWA
overnight and early this morning. High PWAT airmass (near the top
of climatology for late Feb.) and potential for some training
storms as well with FFG values at 1-2" for much of the CWA this
afternoon. The warm front is forecast to become stationary near
the I-72 corridor this afternoon which will lead to a large
temperature gradient, highs near 40F over the northern CWA to the
lower 70s in the far south. Gusty southerly gradient winds will
occur in the warm sector with a few gusts 40-45 mph south of I-70
where a Wind Advisory is in effect until 8 pm.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 357 AM CST Wed Feb 22 2023

09z/3am surface analysis shows low pressure developing in the lee
of the Rockies across western Kansas...with a warm front extending
eastward into the lower Ohio River Valley. A band of scattered
showers and thunderstorms developed well north of the front and
has now lifted north of I-74. Based on regional radar mosaic and
latest HRRR/RAP output, it appears there will be a lull in precip
chances for the next couple of hours before showers begin to
re-develop along/north of the boundary by sunrise. Showers and a
few thunderstorms will be likely everywhere north of the I-70
corridor through midday...while locations further south only see
widely scattered showers. As has been advertised for the past
several model runs, more significant convection is expected to
develop along a dryline across eastern Kansas/Oklahoma this
morning, then track northeastward across central Illinois this
afternoon. 06z HRRR continues to show storms pushing into the far
W/SW KILX CWA by 2pm...then quickly exiting into Indiana by around
6pm. While instability will remain modest at just 200-400J/kg,
ample deep-layer shear will be sufficient for some storm
organization...particularly cells tracking near the warm front
draped just north of I-72. Think there will be a scattered damaging
wind threat this afternoon...with a very low risk of a tornado
near the warm front where low-level shear will be enhanced. Aside
from the storm threat, locally heavy rainfall of 1.50 to 2 inches
will be focused along/north of a Rushville to Bloomington
line...with amounts steadily decreasing to less than 0.50 along/south
of I-70.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 357 AM CST Wed Feb 22 2023

Cold front will sweep across central Illinois on Thursday:
however, with deep-layer moisture shunted well to the east, am not
expecting any additional precip. Instead the main weather stories
will be the windy conditions and falling temps throughout the day.
Preliminary forecast soundings and numeric guidance suggest
westerly wind gusts of 35-45mph...with perhaps a few isolated
gusts up to 50mph along/north of I-74. High temperatures will be
achieved early in the day...with readings dropping into the 30s
west of I-55 by mid to late afternoon.

After a chilly/dry day on Friday, a fast-moving disturbance will
bring a light rain/snow mix to central Illinois Friday night.
Little to no snow accumulation is expected. Dry weather is on tap
over the weekend...with above normal highs well into the 40s on
Saturday, then into the middle 50s by Sunday.

After that, another moisture-laden storm system will move into the
region early next week. While exact details are still somewhat
uncertain, confidence is growing that an all-rain event will
unfold Sunday night into Monday...with storm total rainfall likely
over 1 inch across much of central Illinois.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 553 AM CST Wed Feb 22 2023

1130z/530am surface analysis shows warm front between I-72 and
I-70. Ceilings are beginning to lower along/north of the boundary
and will become MVFR at all terminals by 14z/15z. Based on latest
radar trends, included VCTS at all sites except KPIA for the next
couple of hours. After that, focus turns to a line of thunderstorms
expected to track across parts of central Illinois this afternoon.
Following HRRR timing, included a TEMPO group for thunder at KSPI
between 20z and 23z...and further east at KCMI between 22z and
01z. Once the convection pushes into Indiana, a few showers will
linger early this evening before precip comes to an end and
ceilings scatter before midnight. Winds will initially be E at
10kt or less, then will become S/SE at the I-72 terminals by late
morning as the warm front edges northward. It appears KPIA/KBMI
will remain north of the boundary and will maintain E/NE winds
today. Once the system departs, winds will turn to S/SW at all
sites tonight into early Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CST this evening for ILZ063-067-068-
071>073.

&&

UPDATE...25
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Feb 22, 7:07 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lincoln IL
707 AM CST Wed Feb 22 2023

ILZ027>031-036>038-040-041-231200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-
707 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected through sunset. A few of them
may be on the strong side this afternoon, mainly in areas south of a
Rushville to Bloomington line, with isolated strong wind gusts and
hail. In addition, rainfall of 1 to 1.5 inches is likely through
this evening, heaviest east of the Illinois River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

West winds will gust to around 40 mph on Thursday, causing some
difficult travel for high profile vehicles.

A fast moving disturbance will bring light snow to the area Friday
night, though accumulations currently appear to be minimal.

Another storm system early next week has the potential to produce
additional heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, with the most likely
time frame between noon and 3 pm.

Expected storm motion is toward the east northeast around 60 mph.

ILZ042-047>052-231200-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
707 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected through sunset. Some of these
will be strong to severe this afternoon. Damaging winds are the main
concern, though isolated large hail and a tornado or two cannot be
ruled out. In addition, rainfall around an inch is likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

West winds will gust from 35 to 40 mph Thursday morning, causing
some difficult travel for high profile vehicles.

Another storm system early next week has the potential to produce
additional heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, with the most
likely time frame between 1 pm and 4 pm.

Expected storm motion is toward the east northeast around 60 mph.

ILZ043>046-053>057-061-231200-
De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-
707 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected through sunset, though they
will taper off for a time during the afternoon. Some of the storms
may be strong to severe, especially west of I-57. Damaging winds are
the main concern, though isolated large hail and a tornado or two
cannot be ruled out. In addition, rainfall around an inch is likely
north of I-72 and Danville.

South winds will gust from 30 to 40 mph this afternoon, causing some
difficult travel for high profile vehicles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

West winds will gust from 35 to 40 mph Thursday, causing some
difficult travel for high profile vehicles.

Another storm system early next week has the potential to produce
additional heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, with the most likely
time frame between 3 pm and 5 pm.

Expected storm motion is toward the east northeast around 60 mph.

ILZ062-063-066>068-071>073-231200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
707 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

South winds will gust over 40 mph at times today, causing some
difficult travel for high profile vehicles.

Isolated thunderstorms are expected this morning, with a better
chance toward mid to late afternoon. The afternoon ones have the
potential to be strong to severe. Damaging winds are the main
concern, though isolated hail and a tornado or two cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system early next week has the potential to produce heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, with the most likely
time frame between 4 pm and 6 pm.

Expected storm motion is toward the east northeast around 60 mph.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:06 AM CSTSevere Thunderstorm WarningILXMoultrie, Shelby24 min
Feb 22, 10:41 AM CSTSevere Thunderstorm WarningILXColes, Edgar30 min
Feb 22, 1:22 PM CSTAreal Flood AdvisoryILXCass, DeWitt, Logan, Mason, Menard, Morgan and 1 more7 hr
Feb 22, 2:57 PM CSTSpecial Weather StatementILXShelby33 min
Feb 22, 2:59 PM CSTAreal Flood AdvisoryILXDeWitt, Logan, McLean, Piatt3 hr
Feb 22, 3:08 PM CSTSevere Thunderstorm WarningILXChristian, Moultrie, Shelby40 min
Feb 22, 3:17 PM CSTSevere Thunderstorm WarningILXClay, Cumberland, Effingham, Jasper, Shelby58 min
Feb 22, 3:35 PM CSTSevere Thunderstorm WarningILXClay, Jasper, Richland55 min
Feb 22, 4:11 PM CSTSevere Thunderstorm WarningILXCrawford, Lawrence46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.